Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 5:22 PM CDT for Foard County, Knox County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 5:22 PM CDT (22:22 UTC)
- Expired
- Mar 28, 2017, 6:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Foard County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 105 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
237
WUUS54 KOUN 282222
SVROUN
TXC155-275-282300-
/O.NEW.KOUN.SV.W.0056.170328T2222Z-170328T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
522 PM CDT TUE MAR 28 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Western Foard County in northern Texas...
Western Knox County in northern Texas...
* Until 600 PM CDT
* At 520 PM CDT, severe thunderstorms were located along a line
extending from 20 miles west of Truscott to 15 miles west of
Knox City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Knox City, Benjamin and Truscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3423 10004 3409 9977 3340 9970 3340 9999
3383 10000 3384 10005
TIME...MOT...LOC 2220Z 203DEG 43KT 3381 10013 3343 10009
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:01 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 28, 2:01 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Norman OK 201 PM CDT Tue Mar 28 2017 .DISCUSSION... Will keep this relatively short as things will start getting busy this afternoon. Expect marginal severe weather with the storms over northwestern Oklahoma this afternoon, but the main show is beginning to develop in west Texas and will move toward our southwestern zones. Much higher surface dewpoints are moving west-northwest through the Dallas-Fort Worth metroplex and toward our southwestern zones allow surface moisture to increase ahead of the arrival of the storms. Severe storms will be likely with storms tonight. Although with time this evening, the convection is expected to evolve toward a linear or QLCS configuration, airmass would definitely support some supercells this afternoon and early evening. Strong forcing associated with the approaching upper wave will create widespread storms tonight, so continue with categorical POPs and the chance of locally heavy rainfall. Precipitation chances continue tomorrow as the upper low slowly moves over the area. Expect cooler air and a break in storm chances Thursday/Friday before the next in a series of upper lows approaches. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 59 74 47 59 / 90 50 30 20 Hobart OK 56 69 45 63 / 80 40 20 10 Wichita Falls TX 57 77 48 67 / 90 20 20 10 Gage OK 49 57 40 62 / 80 70 40 10 Ponca City OK 58 72 47 57 / 80 80 40 20 Durant OK 62 76 51 64 / 90 60 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1152 AM CDT Tue Mar 28 2017 OKZ004>048-050>052-TXZ083>090-291700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1152 AM CDT Tue Mar 28 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across portions of southwestern Oklahoma and all of western north Texas. An Enhanced Risk surrounds the Moderate Risk, and extends along and south of I40. A Slight Risk covers much of the rest of Oklahoma. Location... The Moderate Risk area is south of a line from Hollis, to Meers, to Duncan, and west of a line from Duncan to Bellevue Texas. This includes all of western north Texas. The Enhanced Risk area is generally bounded by I40 north of the Moderate Risk, and extends south of a line from near Chandler to Erick. The Slight Risk area is south of a line from near Ponca City, to Enid, to Arnett. Timing... The most likely time for severe storms will be from 4 PM to 2 AM. Impacts... Large hail up to the size of tennis balls and damaging wind gusts in excess of 70 mph will be the main hazards. Tornadoes will also be possible, especially across portions of western north Texas and southwestern Oklahoma. Discussion... A few elevated strong to severe storms will continue to move northward across western and northwestern Oklahoma through early this afternoon. Some hail up to the size of quarters will be possible with these storms. Additional thunderstorm development is expected to occur by mid to late afternoon along and ahead of a dryline across western north Texas. Thunderstorms are expected to remain more isolated across western north Texas into far southwestern Oklahoma this afternoon and evening. Modest instability and wind shear will be favorable for supercell thunderstorms capable of producing destructive hail, damaging wind gusts and tornadoes. By tonight, the storms are expected to develop into several line segment, bowing structures that will pose primarily a damaging wind threat during the late evening hours as they quickly move east and northeast across south central and central Oklahoma. However, the potential for large hail and a tornado or two will continue to exist. .Heavy rain... Heavy rainfall will be likely across much of the area late today and tonight. The most likely area for heavy rainfall will be along the I44 corridor. Localized flash flooding will be possible. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations from late this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a Slight Risk of severe thunderstorms Wednesday, mainly east of I-35 during the afternoon hours. Thunderstorm chances will then continue each day through Monday. Severe thunderstorm chances will return Saturday. .Heavy rainfall... Heavy rainfall will be possible Wednesday across southeast Oklahoma. Flooding will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Mar 28, 12:35 PM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT TUE MAR 28 2017
OKZ015-016-281800-
Dewey OK-Custer OK-
1235 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR Dewey and northeastern Custer
Counties Until 100 PM CDT...
AT 1232 PM CDT, two strong thunderstorms were located near Custer
City and Putnam, moving north at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Taloga, Thomas, Seiling, Custer City, Oakwood, Putnam, Cestos, Fay,
northwestern Canton Lake and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3560 9880 3579 9921 3616 9923 3616 9864
3579 9864
TIME...MOT...LOC 1732Z 199DEG 32KT 3571 9884
03Special weather statement, Mar 28, 1:30 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 130 PM CDT TUE MAR 28 2017 OKZ010-011-015-281900- Major OK-Woodward OK-Dewey OK- 130 PM CDT TUE MAR 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern Woodward and north central Dewey Counties Until 200 PM CDT... AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving north at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Seiling, Chester, Quinlan, Cestos and Bouse Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879 TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899 03
Special weather statement, Mar 28, 2:09 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT TUE MAR 28 2017
OKZ005-010-011-015-282000-
Major OK-Woodward OK-Dewey OK-Woods OK-
209 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...northeastern Dewey and Woods Counties Until 300 PM CDT...
AT 206 PM CDT, an area of strong thunderstorms was located from 7
miles south of Waynoka, to Seiling moving north at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Alva, Waynoka, Seiling, Dacoma, Quinlan, Orion, Chester, Avard,
Capron, northwestern Canton Lake, Hucmac, Hopeton and Bouse Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3699 9855 3617 9853 3616 9864 3602 9864
3612 9908 3634 9914 3699 9895
TIME...MOT...LOC 1906Z 190DEG 37KT 3647 9888
03Special weather statement, Mar 28, 4:49 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017
TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...
AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.
In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:49 PM CDT | Special Weather Statement | OUN | Foard | 26 min |
| Mar 28, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Knox | 51 min |
| Mar 28, 5:59 PM CDT | Tornado Warning | OUN | Foard, Hardeman | 31 min |
| Mar 28, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 44 min |
| Mar 28, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 49 min |
| Mar 28, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 51 min |
| Mar 28, 6:55 PM CDT | Areal Flood Advisory | OUN | Foard, Hardeman, Knox | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.